Pharmaceutical

Erectile Dysfunction drug now warns of risk of SJS

cialis 100x100 Erectile Dysfunction drug now warns of risk of SJSThe commercials for the erectile dysfunction (ED) drug Cialis (tadalafil) say an everyday moment can turn romantic at a moment’s notice. But there’s nothing sexy about the new warning on the drug’s label. According to the February 2010 issue of the Food and Drug Administration (FDA) Drug Safety Labeling report, the drug carries a risk of hypersensitivity reactions, including Stevens Johnson Syndrome (SJS).

Cialis is a prescription medication to treat ED, a medical condition for men who have occasional problems getting or maintaining an erection. An estimated 30 million men are affected by ED. While the most common side effects are mild – including headache, indigestion, back pain, muscle aches, flushing, and stuffy or runny nose – and go away within a few days, the drug has been linked to cases of SJS.

SJS is a life-threatening condition in which blisters form on the body causing the skin to peel off in sheets. Blisters can also form on the mouth, eyes, genitals and organs. This serious condition can be excruciatingly painful, cause blindness, and leave patients prone to life-threatening infection.

SJS can be a baffling condition that has been linked to numerous medications, most notably antibiotics, anti-inflammatory medications and anti-seizure drugs. The most severe form of SJS is toxic epidermal necrolysis, or TEN. There is a reported incidence of around one case per one million people per year.

The FDA report also added to its warnings and precautions section for Cialis stating that the safety and efficacy of combinations of Cialis with other PDE5 inhibitors or treatments for ED has not been studied. Patients should not take Cialis if they are on another PDE5 drug, such as Adcirca.